Alert archive / California / Flash Flood Warnings in 2017
Flash Flood Warning 1, NWS Los Angeles, CA
NWS Los Angeles, CA issued this flash flood warning at Jan 8, 2017, 4:57 PM PST for San Luis Obispo County, California. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 8, 2017, 4:57 PM PST (00:57 UTC)
- Expired
- Jan 8, 2017, 9:00 PM PST
- In force
- 4 hr
- Issued by
- NWS Los Angeles, CA
- Area
- Storm-based polygon
- Flood severity
- None
County San Luis Obispo County, CA
The radar
The Vandenberg AFB radar (KVBX), 114 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 00:00Z, 1.0 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1407 m above ground
- 0-6 km bulk shear
- 155 kt
- 0-1 km storm-relative helicity
- -620 m²/s²
- 0-3 km storm-relative helicity
- -643 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
311
WGUS56 KLOX 090057
FFWLOX
CAC079-090500-
/O.NEW.KLOX.FF.W.0001.170109T0057Z-170109T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service OXNARD CA
457 PM PST SUN JAN 8 2017
The National Weather Service in OXNARD has issued a
* Flash Flood Warning for...
The CHIMNEY BURN AREA in Northwestern San Luis Obispo County in
southwestern California...
* Until 900 PM PST
* At 452 PM PST, Doppler radar and automated gages indicated heavy
rain across the warned area. Rainfall rates are exceeding one
half inch per hour. Flash flooding with mud and debris flows are
expected to begin shortly.
* Some locations that will experience flooding include...
The Hearst Castle...and Lake Nacimiento.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning for a recent burn area means that flooding and
debris flows are imminent or occurring. Residents living in or
immediately downstream should take immediate precautions to protect
life and property. Quickly move away from the burn area only if it is
safe to do so, otherwise shelter in place and move to a second story
or the highest location in your home to stay out of the path of
fast-moving water and debris flows.
&&
LAT...LON 3579 12080 3571 12067 3548 12103 3554 12111
3559 12113 3563 12118 3563 12120 3565 12123
3565 12127 3570 12129 3571 12132 3575 12131
3580 12135
$$
smith/hall3 follow-up statements
498
WGUS76 KLOX 090143
FFSLOX
Flash Flood Statement
National Weather Service OXNARD CA
543 PM PST SUN JAN 8 2017
CAC079-090500-
/O.CON.KLOX.FF.W.0001.000000T0000Z-170109T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Luis Obispo CA-
543 PM PST SUN JAN 8 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM PST FOR
NORTHWESTERN SAN LUIS OBISPO COUNTY...
At 529 PM PST, Doppler radar and automated gages indicated continued
heavy rain across the warned area. Rain rates between one third to
one half of an inch per hour were observed. Two hour rainfall
accumulations near the Chimney Burn Area range from one to over one
and a half inches. At this time the Doppler radar shows showers
streaming across the area from the southwest and this is expected to
continue, with moderate to heavy rainfall, through 9 PM this
evening.
Some locations that will experience flash flooding with mud and
debris flows include...
The Chimney Burn Area, Hearst Castle and Lake Nacimiento.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning for a recent burn area means that flooding and
debris flows are imminent or occurring. Residents living in or
immediately downstream should take immediate precautions to protect
life and property. Quickly move away from the burn area only if it is
safe to do so, otherwise shelter in place and move to a second story
or the highest location in your home to stay out of the path of
fast-moving water and debris flows.
&&
LAT...LON 3579 12080 3571 12067 3548 12103 3554 12111
3559 12113 3563 12118 3563 12120 3565 12123
3565 12127 3570 12129 3571 12132 3575 12131
3580 12135
$$
smith/hall209
WGUS76 KLOX 090310
FFSLOX
Flash Flood Statement
National Weather Service OXNARD CA
710 PM PST SUN JAN 8 2017
CAC079-090500-
/O.CON.KLOX.FF.W.0001.000000T0000Z-170109T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Luis Obispo CA-
710 PM PST SUN JAN 8 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM PST FOR
NORTHWESTERN SAN LUIS OBISPO COUNTY...
At 705 PM PST, Doppler radar indicated heavy rain beginning to shift
south of the warning area. However...the potential for mud and
debris flows will continue through 900 PM. Some locations that will
experience flooding include...the Chimney Fire burn area. Since 4 PM
this afternoon...one to three inches of rain fell in the vicinity of
the burn area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning for a recent burn area means that flooding and
debris flows are imminent or occurring. Residents living in or
immediately downstream should take immediate precautions to protect
life and property. Quickly move away from the burn area only if it is
safe to do so, otherwise shelter in place and move to a second story
or the highest location in your home to stay out of the path of
fast-moving water and debris flows.
&&
LAT...LON 3579 12080 3571 12067 3548 12103 3554 12111
3559 12113 3563 12118 3563 12120 3565 12123
3565 12127 3570 12129 3571 12132 3575 12131
3580 12135
$$
smith529
WGUS76 KLOX 090455
FFSLOX
Flash Flood Statement
National Weather Service OXNARD CA
855 PM PST SUN JAN 8 2017
CAC079-090502-
/O.EXP.KLOX.FF.W.0001.000000T0000Z-170109T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Luis Obispo CA-
855 PM PST SUN JAN 8 2017
...THE FLASH FLOOD WARNING FOR NORTHWESTERN SAN LUIS OBISPO COUNTY
WILL EXPIRE AT 900 PM PST...
Rain is tapering off and the flash flood warning for mud and debris
flow will be allowed to expire. Drainages near the Chimney burn area
may still be flowing and mud and debris may still on area roadways.
A flash flood watch for mud and debris flow for the recent burn
areas remains in effect through 400 am pst Monday.
LAT...LON 3579 12080 3571 12067 3548 12103 3554 12111
3559 12113 3563 12118 3563 12120 3565 12123
3565 12127 3570 12129 3571 12132 3575 12131
3580 12135
$$
HallWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 8, 2:15 PM PST, 2 hours 42 minutes earlier.
Area forecast discussion, Jan 8, 2:15 PM PST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
215 PM PST Sun Jan 8 2017
.SYNOPSIS...
A fast moving cold front will bring a period of moderate to heavy
rain to portions of southwest California tonight into Monday
morning. Additional widespread rainfall is likely with a cooler
system late Tuesday into Wednesday. More rain is possible later in
the week with continued cool conditions.
&&
.SHORT TERM...(TDY-WED)
Overall, forecast looks on track with main focus on potent cold
front sweeping across the area tonight and Monday.
12Z models in good agreement with the particulars of the cold
front moving through the area. Rain will begin across the Central
Coast late this afternoon/early evening, across Ventura county
after midnight, and finally hitting Los Angeles county during the
Monday morning commute. Behind the cold front, scattered showers
will continue through Monday afternoon. This cold front will
interact with a deep plume of subtropical moisture, setting the
stage for a moderate to heavy rainfall event. Along with ample
moisture, there will be some decent dynamics associated with the
front (upper level divergence) which will enhance the
precipitation amounts. A thunderstorm or two would not be out of
the question, but threat is not big enough to include in the
forecast at this time.
Rainfall totals are still expected to be rather impressive through
Monday morning. Rainfall totals will range from 2 to 3 inches
across San Luis Obispo county (with 4 to 6 inches near Rocky
Butte), 1.50 to 3.00 inches across Santa Barbara county, 1.00 to
2.50 inches across Ventura county and 0.75 to 2.00 inches across
Los Angeles county. Based on dynamics of front and high-res
model forecasts, there is the potential for rainfall rates in
excess of 0.50 inches per hour. Given these potential rates, will
issue a Flash Flood Watch for the recent burn areas (see
LAXFFALOX). As for snow, snow levels will still remain rather
high, so no significant winter weather issues are anticipated.
Along with the rain, gusty south to southwest winds can be
expected ahead of the cold front through Monday morning. Wind
gusts between 35 and 50 MPH will be likely across all mountain
zones, the Antelope Valley, the Central Coast and interior
sections of San Luis Obispo and Santa Barbara counties. Will
issues a Wind Advisory with the afternoon forecast.
On Tuesday, a moist westerly flow will keep the possibility of
some light precipitation just about anywhere across the district.
However by Tuesday evening and continuing through Wednesday,
another storm system is expected to move across the area, bringing
another shot of rain to the district. At this time, this system
looks to bring an additional 0.25 to 0.75 inches of rainfall to
the area.
.LONG TERM...(THU-SUN)
Overall, 12Z models on the same page with the extended forecast.
On Thursday, an upper level trough will move across the area,
taking up residence as a low over northern Mexico Friday and
Saturday. With the upper trough swinging across the area, there
will continue to be threat of additional precipitation on
Thursday. At this time, it does not appear to be a significant
event, but most areas will likely receive around 0.25 inches of
additional rain. On Friday and Saturday, dry conditions are
anticipated as upper level ridge noses in from the west. Along
with the dry conditions, there will be a warming trend with
temperatures around seasonal normals by Saturday.
&&
.AVIATION...08/1800Z.
At 1800Z at KLAX... there was no notable inversion.
Mostly VFR conditions today will be followed by increased MVFR and
IFR conditions tonight into Monday morning. The worsening
conditions will arrive on the central coast this evening and push
southeast into LA county by early Monday morning.
KLAX...Good confidence in 18z TAF. Increasing precipitation and
chances of east winds of 10 knots or more arrive early Monday
morning and last well into the afternoon before switching to the
SW late in the day. VFR conditions will transition to MVFR or IFR
early Monday morning.
KBUR...Good confidence in 18z TAF. Increasing precipitation
arrives early Monday morning along with IFR conditions.
&&
.MARINE...08/200 PM.
MODERATE CONFIDENCE IN WINDS INCREASING ACROSS THE COASTAL WATERS TODAY
IN ADVANCE OF THE FRONTAL PASSAGE. LOWER CONFIDENCE IN WINDS REACHING
GALE FORCE IN THE NORTHERN AND CENTRAL OUTER WATERS AND IN THE
NEARSHORE WATERS NORTH OF POINT CONCEPTION FOR MORE THAN A FEW
HOURS. Low CONFIDENCE IN SMALL CRAFT ADVISORY WINDS OVER THE
WESTERN SBA CHANNEL AND SOUTH TO SAN NICOLAS ISLAND THROUGH THE
FRONTAL PASSAGE.
A STEEP, SHORT PERIOD SOUTH SWELL WILL BUILD THROUGH THE DAY AS
WELL AND PEAK ON MONDAY MORNING.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Coastal Flood Advisory in effect until 9 AM PST Monday for
zones 34-35. (See LAXCFWLOX).
Wind Advisory in effect until 4 AM PST Monday for zones
34-35-37-38-51-52. (See LAXNPWLOX).
Flash Flood Watch in effect through late tonight for zones
34-37. (See LAXFFALOX).
Flash Flood Watch in effect from 7 PM PST this evening
through Monday morning for zones 35-36-39-52. (See LAXFFALOX).
Flash Flood Watch in effect from 10 PM PST this evening
through Monday morning for zones 40-44-45-53. (See LAXFFALOX).
Flash Flood Watch in effect from late tonight through Monday
morning for zones 46-54-59-88-547. (See LAXFFALOX).
Wind Advisory in effect until 10 AM PST Monday for zones
53-54. (See LAXNPWLOX).
Wind Advisory in effect from 10 PM this evening to 10 AM PST
Monday for zone 59. (See LAXNPWLOX).
PZ...Gale Warning in effect until 9 PM PST this evening for zones
645-670-673. (See LAXMWWLOX).
&&
.HAZARD POTENTIAL OUTLOOK...(WED-SUN)
More storms are forecast to pass over the area Tuesday afternoon
through Thursday adding more rainfall to the area totals.
&&
PUBLIC...RAT
AVIATION...Sweet
MARINE...SWEET
SYNOPSIS...Munroe
weather.gov/losangelesIn the hours before
Local storm report, Jan 8, 1:34 PM PST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
134 PM PST SUN JAN 08 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM NON-TSTM WND DMG ATASCADERO 35.49N 120.69W
01/08/2017 SAN LUIS OBISPO CA BROADCAST MEDIA
A 50-FOOT PINE BLEW DOWN, A PORTION OF IT LANDED ON A
RESIDENTIAL BUILDING, AND ALSO TOOK DOWN POWERLINES.
&&
SMITHLocal storm report, Jan 8, 1:54 PM PST, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
154 PM PST SUN JAN 08 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM NON-TSTM WND DMG PASO ROBLES 35.63N 120.66W
01/08/2017 SAN LUIS OBISPO CA BROADCAST MEDIA
LARGE TREE BLOWN DOWN ONTO A CAR.
&&
SMITHThe office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 8, 5:16 PM PST | Areal Flood Advisory | LOX | San Luis Obispo | 6 hr |
| Jan 8, 7:22 PM PST | Areal Flood Advisory | LOX | San Luis Obispo, Santa Barbara | 6 hr |
| Jan 8, 8:37 PM PST | Small Craft Advisory | LOX | 12 hr | |
| Jan 8, 9:32 PM PST | Areal Flood Advisory | LOX | Santa Barbara | 3 hr |
| Jan 8, 11:00 PM PST | Areal Flood Advisory | LOX | San Luis Obispo | 3 hr |
| Jan 8, 11:51 PM PST | Areal Flood Advisory | LOX | Santa Barbara, Ventura | 6 hr |
| Jan 9, 12:37 AM PST | Areal Flood Advisory | LOX | Santa Barbara | 113 min |
| Jan 9, 1:13 AM PST | Areal Flood Advisory | LOX | San Luis Obispo, Santa Barbara | 3 hr |
| Jan 9, 3:24 AM PST | Areal Flood Advisory | LOX | Los Angeles | 6 hr |
| Jan 9, 1:48 PM PST | Beach Hazards Statement | LOX | Los Angeles | 4 days |
Nearby
Flash Flood Warnings in California, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.